Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 70, NWS San Angelo, TX

May 7, 2012Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 7, 2012, 1:57 PM CDT for Tom Green County, Texas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2012, 1:57 PM CDT (18:57 UTC)
Expired
May 7, 2012, 2:45 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 17 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 2:06 PM CDTHAIL 12 Se San Angelo, TX
May 7, 2:14 PM CDTHAIL 0.882 E Wall, TX
May 7, 2:21 PM CDTHAIL 12 E Wall, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS54 KSJT 071857
SVRSJT
TXC451-071945-
/O.NEW.KSJT.SV.W.0070.120507T1857Z-120507T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
157 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 245 PM CDT

* AT 152 PM CDT...A SEVERE THUNDERSTORM WAS 4 MILES SOUTHWEST OF
  WALL...OR 8 MILES SOUTHEAST OF SAN ANGELO...MOVING NORTHEAST AT 15
  MPH.

  STORM HAZARDS INCLUDE...
  GOLF BALL SIZE HAIL.

  WITH POSSIBLE STORM IMPACTS...
  NUMEROUS VEHICLE DENTS...
  MODERATE TO SIGNIFICANT ROOF AND PLASTIC SIGN DAMAGE...
  SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK...
  INJURY TO UNPROTECTED PEOPLE AND ANIMALS...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALL BY 205 PM CDT...
  VANCOURT BY 225 PM CDT...
  VERIBEST BY 230 PM CDT...
  HARRIET BY 235 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3169 10043 3134 10012 3130 10040 3135 10045
TIME...MOT...LOC 1857Z 229DEG 14KT 3136 10036

$$

15
2 follow-up statements
066 
WWUS54 KSJT 071903
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CDT MON MAY 7 2012

TXC451-071945-
/O.CON.KSJT.SV.W.0070.000000T0000Z-120507T1945Z/
TOM GREEN TX-
203 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN TOM GREEN COUNTY...

AT 158 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR WALL...OR 8
MILES SOUTHEAST OF SAN ANGELO...MOVING NORTHEAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE..

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALL BY 210 PM CDT...
  VANCOURT BY 225 PM CDT...
  VERIBEST AND HARRIET BY 235 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3133 10036 3136 10041 3169 10043 3134 10012
TIME...MOT...LOC 1903Z 229DEG 14KT 3138 10034

$$

15
388 
WWUS54 KSJT 071920
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT MON MAY 7 2012

TXC451-071945-
/O.CON.KSJT.SV.W.0070.000000T0000Z-120507T1945Z/
TOM GREEN TX-
220 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN TOM GREEN COUNTY...

AT 215 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR WALL...OR 10
MILES EAST OF SAN ANGELO...MOVING NORTHEAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE..

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VANCOURT BY 230 PM CDT...
  VERIBEST BY 235 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3133 10036 3136 10041 3169 10043 3134 10012
TIME...MOT...LOC 1920Z 238DEG 14KT 3140 10028

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:04 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 7, 12:04 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1204 PM CDT MON MAY 7 2012

.AVIATION...
/18Z UPDATE/

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING.
HOWEVER...SOME AREAS OF LOW END VFR CIGS WILL DEVELOP THIS
AFTERNOON. CEILINGS SHOULD DEGRADE TO MVFR AT ALL TERMINALS BY
12Z TOMORROW. ISOLD TO SCT TSTMS ARE POSSIBLE ACROSS THE SOUTHERN
TERMINALS AFTER 19Z. A FEW STORMS MAY BE SEVERE. MORE WIDESPREAD
-RA WILL DEVELOP ACROSS THE SOUTHERN TERMINALS TONIGHT. WINDS
WILL BE NORTH TO NORTHEAST AT 5 TO 15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  69  54  74  55 /  50  50  20  10  10
SAN ANGELO 	 63  71  55  74  57 /  70  70  30  20  20
JUNCTION 	 64  76  59  75  57 /  70  70  60  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 7, 4:41 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 AM CDT MON MAY 7 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-080945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
441 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND SOUTHWEST OF A STERLING CITY TO EDEN TO
JUNCTION LINE. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. ALSO...THE STORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MUCH OF THIS WEEK.
A FEW STORMS MAY APPROACH SEVERE LEVELS ALONG THE I-10 CORRIDOR ON
TUESDAY. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SOUTH OF THE I-20 CORRIDOR
THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 7, 1:16 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
116 PM CDT MON MAY 7 2012

TXZ064-071-072-071915-
IRION TX-STERLING TX-TOM GREEN TX-
116 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR
IRION...STERLING AND TOM GREEN COUNTIES...

AT 111 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF ARDEN...OR ABOUT 8
MILES NORTH OF MERTZON...MOVING NORTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-67 NEAR THE IRION-TOM GREEN COUNTY LINE BY 135 PM CDT
  ARDEN BY 145 PM CDT
  TANKERSLEY BY 155 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3174 10088 3136 10040 3127 10071 3152 10100
TIME...MOT...LOC 1816Z 226DEG 6KT 3139 10079

15
Local storm report, May 7, 1:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
126 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             3 S SAN ANGELO          31.40N 100.45W
05/07/2012  E0.88 INCH       TOM GREEN          TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1200131

PM
Local storm report, May 7, 1:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
139 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             3 WSW TANKERSLEY        31.33N 100.69W
05/07/2012  E1.00 INCH       TOM GREEN          TX   TRAINED SPOTTER

            QUARTER HAIL NEAR THE IRION AND TOM GREEN COUNTY LINE

&&

EVENT NUMBER SJT1200132

PM
Local storm report, May 7, 1:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
144 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             5 SW SAN ANGELO         31.38N 100.49W
05/07/2012  E0.75 INCH       TOM GREEN          TX   NWS OFFICE

&&

EVENT NUMBER SJT1200133

PM
Local storm report, May 7, 1:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
145 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 S SAN ANGELO          31.39N 100.45W
05/07/2012  E1.00 INCH       TOM GREEN          TX   NWS EMPLOYEE

&&

EVENT NUMBER SJT1200134

PM
Local storm report, May 7, 1:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
146 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             11 SW SAN ANGELO        31.33N 100.58W
05/07/2012  E1.00 INCH       TOM GREEN          TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1200135

PM

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:01 PM CDTSpecial Weather StatementSJTTom Green29 min
May 6, 8:43 PM CDTSpecial Weather StatementSJTMason32 min
May 6, 9:01 PM CDTSpecial Weather StatementSJTMason29 min
May 6, 9:27 PM CDTSpecial Weather StatementSJTShackelford33 min
May 6, 9:29 PM CDTSpecial Weather StatementSJTMason61 min
May 6, 9:48 PM CDTSevere Thunderstorm WarningSJTShackelford42 min
May 6, 10:18 PM CDTSevere Thunderstorm WarningSJTMenard42 min
May 6, 10:38 PM CDTSpecial Weather StatementSJTShackelford37 min
May 6, 10:42 PM CDTTornado WarningSJTKimble, Menard33 min
May 6, 11:15 PM CDTTornado WarningSJTKimble, Menard25 min
May 7, 12:48 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling57 min
May 7, 1:16 PM CDTSpecial Weather StatementSJTTom Green59 min
May 7, 1:23 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green52 min
May 7, 2:02 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green28 min
May 7, 2:21 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green24 min
May 7, 2:40 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
May 7, 2:44 PM CDTSpecial Weather StatementSJTConcho61 min
May 7, 2:53 PM CDTSevere Thunderstorm WarningSJTConcho52 min
May 7, 3:05 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green40 min
May 7, 3:12 PM CDTAreal Flood AdvisorySJTConcho3 hr
May 7, 3:25 PM CDTSpecial Weather StatementSJTNolan50 min
May 7, 3:34 PM CDTSevere Thunderstorm WarningSJTMason, Menard41 min
May 7, 3:35 PM CDTSpecial Weather StatementSJTSchleicher55 min
May 7, 3:43 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton47 min
May 7, 3:53 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard52 min
May 7, 4:03 PM CDTSpecial Weather StatementSJTTaylor57 min
May 7, 4:07 PM CDTSevere Thunderstorm WarningSJTMcCulloch38 min
May 7, 4:14 PM CDTAreal Flood AdvisorySJTMcCulloch3 hr
May 7, 4:18 PM CDTSevere Thunderstorm WarningSJTMason42 min
May 7, 4:55 PM CDTSevere Thunderstorm WarningSJTMason20 min
May 7, 5:19 PM CDTSpecial Weather StatementSJTCrockett56 min
May 7, 5:34 PM CDTSpecial Weather StatementSJTSan Saba56 min
May 7, 5:57 PM CDTSpecial Weather StatementSJTCrockett63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.